Nebraska, 2019

Hail and Damaging Winds in Nebraska, August 29, 2019

August 29, 2019 · NWS GLD · 20 events in 2 counties and zones

Thunderstorms producing hail up to 2 inches in diameter as well as damaging winds over 100 mph in southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms producing hail up to 2 inches in diameter as well as damaging winds over 100 mph in southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 2:02 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 29, 2:02 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Thu Aug 29 2019

.SHORT TERM...(This afternoon through Friday night)
Issued at 1230 PM MDT Thu Aug 29 2019

Overview: WNW-NW flow aloft will prevail over the region, on the
NE periphery of an upper level ridge over the Desert Southwest.

Today-Tonight: A weak SFC-H85 cyclone centered in extreme
northeast CO at 17Z will track ESE into northwest KS this evening
as a small amplitude shortwave in southeast Wyoming (per 17Z WV
imagery and SPC Mesoanalysis) progresses ESE through southwest NE
into north-central KS. Surface observations and radar data show a
thermal/moisture boundary associated with the aforementioned
cyclone stretching SW-NE from Burlington->Saint Francis->Trenton,
extending N-NW from Trenton to Ogallala NE. HRRR simulated
reflectivity forecasts suggest that isolated convection will
develop along the SW-NE oriented TMB in northwest KS (perhaps just
S or E of Goodland) ~21-22Z this afternoon, progressing east into
central KS this evening (by ~03-04Z). Though convection may be
somewhat disorganized in nature at onset -- very steep mid-level
lapse rates (~9 C/km), 30-40 knots effective deep layer shear,
moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme
DCAPE (1500-1800 J/kg) suggest a potential for isolated high-
based supercells capable of producing very large hail and
significant damaging wind, primarily in E|NE portions of the area
late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/
strengthen in advance of the approaching shortwave. Thereafter,
activity is anticipated to rapidly grow upscale and track E-ESE
across central/eastern KS.

Friday-Friday night: The convective forecast in this period will
highly depend on mesoscale features emanating from convection
developing over the region this evening/tonight (and the impact
thereof on the thermodynamic environment over), the evolution of
upstream convection over the northern Rockies (and it's impact on
downstream height/wind fields), and small amplitude tropopause
disturbances (~250 mb level) progressing from the northern Rockies
into the Central/Northern Plains via WNW/NW flow aloft. With this
in mind -- significant uncertainty persists with regard to
when/where convection may develop, let alone convective
mode/evolution/hazards.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM MDT Thu Aug 29 2019

The main story with the extended forecast will be dry conditions and
temperatures near to above normal.

Saturday morning, the Tri-State area will be under northwest flow as an
upper ridge over the Western U.S. slowly progresses eastward
through the day. Temperatures may be hampered early in the day due
to lingering clouds and showers, particularly in the northeastern
part of the forecast area. Chances for precipitation are not
great, but cannot be entirely ruled out as a shortwave trough
exits the area. Highs are expected to be in the mid-70s to low 80s
across the region.

High pressure will become centered over the Four Corners region Sunday.
The ridge will remain over the western half of the U.S. and the
Central High Plains. Am anticipating a return to the 80s and 90s
both Sunday and Monday as southerly winds help our temperatures.
Models are showing an upper level trough coming ashore over the
Pacific Northwest Monday morning. Both the GFS and ECMWF show a
closed low developing and progressing eastward through the day. Do
not anticipate an impact in the Tri-State region to start out the
week.

May have a weak low trying to form east of the Rockies on Tuesday.
Weak convergence may be enough to kick off a stray shower or storm
Tuesday evening, but at this point in time, confidence in this is
very low. Shortwave trough may move through the region Thursday.
Did mention slight PoPs as it moves through, but confidence is low
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Aug 29 2019

Aside from a potential for thunderstorms at both terminals this
afternoon and evening (relative best chance at GLD), and a
potential for sub-VFR ceilings Friday morning, VFR conditions will
otherwise prevail. Light S/SE winds this afternoon will shift to
the N/NE at 13-18 knots this evening, gradually veering to the
ENE/E and decreasing to 7-12 knots late tonight into Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Aug 29, 2:28 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
228 PM MDT Thu Aug 29 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated supercell thunderstorms capable of producing very
large hail and destructive straight line winds will be possible along
and east of Highway 25 between 3 pm and 8 pm MDT. A Severe
Thunderstorm Watch is in effect for portions of northwest Kansas and
southwest Nebraska until 9 pm MDT, 10 pm CDT this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible across portions of
the Tri-State area Friday evening. Thunderstorms may persist late
Friday evening into Friday night. Locally heavy rainfall will be
possible in association with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters and storm chasers are encouraged to report any
severe or hazardous weather associated with thunderstorms this
afternoon and evening. Thank you.

Vincent

In the hours before

Special weather statement, Aug 29, 3:11 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
311 PM MDT Thu Aug 29 2019

KSZ013-027-292130-
Wallace KS-Sherman KS-
311 PM MDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 330 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sharon Springs, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Kansas.

LAT...LON 3901 10188 3918 10183 3921 10148 3894 10151
TIME...MOT...LOC 2111Z 274DEG 18KT 3909 10175

Husted
Special weather statement, Aug 29, 4:21 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Thu Aug 29 2019

KSZ041-042-292245-
Wichita KS-Greeley KS-
421 PM MDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND
NORTHEASTERN GREELEY COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

At 420 PM MDT/520 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Tribune, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leoti, Tribune and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.

LAT...LON 3841 10177 3862 10176 3867 10130 3838 10128
TIME...MOT...LOC 2220Z 270DEG 29KT 3854 10157

PATTON
Special weather statement, Aug 29, 4:49 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
549 PM CDT Thu Aug 29 2019

KSZ028-292315-
Logan KS-
549 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN COUNTY UNTIL
615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Russell Springs, or 22 miles east of Sharon Springs,
moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3879 10148 3896 10142 3894 10107 3870 10113
TIME...MOT...LOC 2249Z 283DEG 15KT 3887 10134

PATTON

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
August 29, 4:50 PM CST
Where
Hitchcock County, 3.45 mi ENE of Palisade Rich Arpt
Measured
91 kt (105 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.320, -101.160

Storm survey by NWS North Platte confirms straight line wind damage to a farm southwest of Palisade. A barn was completely destroyed, as well as trees snapped, tree limbs down, power poles down, and crops down.

Funnel Cloud, Hitchcock

When
August 29, 4:55 PM CST
Where
Hitchcock County, 3.16 mi ESE of Palisade
Reported by
Public
Coordinates
40.340, -101.041

Thunderstorm Wind, Hitchcock

When
August 29, 4:58 PM CST
Where
Hitchcock County, 3.06 mi WNW of Beverly
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.299, -101.023

A road sign was reportedly ripped out of the ground by thunderstorm wind gusts.

Hail, Hitchcock

When
August 29, 5:00 PM CST
Where
Hitchcock County, 0.53 mi W of Palisade
Measured
1.75 in hail
Reported by
Public
Coordinates
40.350, -101.110

Thunderstorm Wind, Hitchcock

When
August 29, 5:01 PM CST
Where
Hitchcock County, 3.75 mi N of Swanson Lake
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.234, -101.098

A member of the public reported that power lines were down due to thunderstorm winds about 8 miles south of Palisade.

Thunderstorm Wind, Hitchcock

When
August 29, 5:03 PM CST
Where
Hitchcock County, 2.57 mi WNW of Beverly
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.296, -101.014

The local fire department reported tree damage and power lines down at the intersection of US Highway 6 and NE Highway 25.

Thunderstorm Wind, Hitchcock

When
August 29, 5:10 PM CST
Where
Hitchcock County, 2.15 mi ENE of Trenton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.186, -100.980

A roof was ripped off a barn by thunderstorm wind gusts.

Hail, Hitchcock

When
August 29, 5:11 PM CST
Where
Hitchcock County, 2.24 mi SW of Culbertson Hock Arpt
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
40.300, -100.833

Thunderstorm Wind, Hitchcock

When
August 29, 5:12 PM CST
Where
Hitchcock County, 3.01 mi W of Culbertson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
40.234, -100.887

An irrigation pivot was reportedly overturned by thunderstorm wind gusts.

Thunderstorm Wind, Hitchcock

When
August 29, 5:19 PM CST
Where
Hitchcock County, 3.24 mi WSW of Culbertson
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.220, -100.890

Hail, Hitchcock

When
August 29, 5:20 PM CST
Where
Hitchcock County, 5.09 mi SSE of Culbertson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.160, -100.800

Hail, Hitchcock

When
August 29, 5:24 PM CST
Where
Hitchcock County, 2.26 mi W of Culbertson
Measured
2 in hail
Reported by
Public
Coordinates
40.236, -100.872

Thunderstorm Wind, Hitchcock

When
August 29, 5:24 PM CST
Where
Hitchcock County, 1.73 mi ENE of Swanson Lake
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.190, -101.070

Hail, Hitchcock

When
August 29, 5:25 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
1.75 in hail
Reported by
Public
Coordinates
40.230, -100.840

Thunderstorm Wind, Hitchcock

When
August 29, 5:25 PM CST
Where
Hitchcock County, 7.04 mi S of Culbertson
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.129, -100.816

A large tree was reportedly downed by thunderstorm wind gusts.

Hail, Hitchcock

When
August 29, 5:30 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
1.75 in hail
Reported by
Public
Coordinates
40.230, -100.840

Hail, Hitchcock

When
August 29, 5:32 PM CST
Where
Hitchcock County, 0.99 mi SSE of Mc Cook Culbertson A
Measured
1 in hail
Reported by
Public
Coordinates
40.086, -100.796

Hail, Red Willow

When
August 29, 5:45 PM CST
Where
Red Willow County, 6.65 mi NW of Marion
Measured
1.5 in hail
Reported by
Public
Coordinates
40.091, -100.605

Hail, Red Willow

When
August 29, 5:45 PM CST
Where
Red Willow County, 5.05 mi ENE of Mc Cook Culbertson A
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.140, -100.720

Hail, Red Willow

When
August 29, 5:55 PM CST
Where
Red Willow County, 5.34 mi W of Marion
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -100.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853565, 853584, 868928, 853549, 853562, 853559, 853561, 853550, 853563, 853566, 853551, 853552, 853567, 853553, 868918, 853554, 853555, 853556, 853557, 853558.